Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 43, NWS Tallahassee, FL

February 23, 20084 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 23, 2008, 12:07 AM EST for 4 counties in Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2008, 12:07 AM EST (05:07 UTC)
Expired
Feb 23, 2008, 12:31 AM EST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 45 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 230507
SVRTAE
FLC037-073-077-129-230545-
/O.NEW.KTAE.SV.W.0043.080223T0507Z-080223T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 AM EST SAT FEB 23 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LIBERTY COUNTY IN FLORIDA
  SOUTHWESTERN LEON COUNTY IN FLORIDA
  NORTHWESTERN WAKULLA COUNTY IN FLORIDA
  NORTH CENTRAL FRANKLIN COUNTY IN FLORIDA

* UNTIL 1245 AM EST

* AT MIDNIGHT EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORGAN PLACE...OR 16 MILES NORTHWEST OF CARRABELLE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SANBORN BY 1225 AM EST...
   SMITH CREEK BY 1230 AM EST...
   OTTER CAMP AND BROWN HOUSE BY 1245 AM EST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2995 8477 3012 8497 3043 8458 3022 8435
TIME...MOT...LOC 0507Z 225DEG 20KT 3008 8476

$$

PETERSON
1 follow-up statement
000 
WWUS52 KTAE 230531
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 AM EST SAT FEB 23 2008

FLC037-073-077-129-230540-
/O.CAN.KTAE.SV.W.0043.000000T0000Z-080223T0545Z/
LIBERTY FL-LEON FL-WAKULLA FL-FRANKLIN FL-
1232 AM EST SAT FEB 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
FRANKLIN...NORTHWESTERN WAKULLA...SOUTHWESTERN LEON AND SOUTHEASTERN
LIBERTY COUNTIES IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS WEAKENED.   

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. 


LAT...LON 2995 8477 3012 8497 3043 8458 3022 8435
TIME...MOT...LOC 0530Z 225DEG 20KT 3011 8459

$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 8:41 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 22, 8:41 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 PM EST FRI FEB 22 2008

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

...AREAS OF DENSE FOG EXPECTED ONCE AGAIN TONIGHT...

.DISCUSSION...THE SEVERE THUNDERSTORM WATCH FOR OUR COUNTIES
WAS CANCELLED BEFORE ITS SCHEDULED EXPIRATION TIME. A FEW SEVERE
THUNDERSTORM WARNINGS WERE ISSUED EARLY IN THE AFTERNOON. HOWEVER...
THE STORMS WEAKENED AND THE FOCUS SHIFTED TO BECOME MORE OF A
FLOODING EVENT...ESPECIALLY SINCE THE GROUND WAS ALREADY SATURATED
FROM YESTERDAYS RAINS ASSOCIATED WITH THE WARM FRONT. THE FLOOD
WATCH WILL REMAIN IN EFFECT OVERNIGHT AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR ALL OF OUR PANHANDLE COUNTIES WEST OF THE APALACHICOLA
RIVER UNTIL EARLY SATURDAY MORNING. AN URBAN AND SMALL STREAM FLOOD
ADVISORY IS IN EFFECT FOR MOST COUNTIES EAST OF THE RIVER UNTIL LATE
THIS EVENING FOR MINOR LOW LYING FLOODING INCLUDING WATER COVERING
A FEW ROADS. A FEW RIVER WARNINGS HAVE BEEN ISSUED AS WELL. THE RAIN
WILL BEGIN TO TAPER OFF FROM WEST TO EAST OVERNIGHT AND WILL UPDATE
ZONES TO EMPHASIZE A DIMINISHING TREND. AREAS OF DENSE FOG ARE
FORECAST TO DEVELOP IN THE WAKE OF THE RAIN AND IS ALREADY MENTIONED
IN ZONES.

HERE ARE SOME 2-DAY STORM TOTAL RAINFALL AMOUNTS THROUGH 01Z THIS
EVENING FROM AREA ASOS LOCATIONS INCLUDE.

TALLAHASSEE FL  6.48
MARIANNA FL     5.67
VALDOSTA GA     4.78
PANAMA CITY FL  3.63
DOTHAN AL       2.97
ALBANY GA       2.66
PERRY FL        1.57
CROSS CITY FL   0.44
APALACHICOLA FL 0.01

&&

.MARINE...WINDS AT THE PANAMA CITY BUOY ARE UNDER 10 KNOTS AND THUS
UNDER FORECAST. THE GRADIENT IS WEAK ACROSS THE WATERS AND WILL TRIM
BACK FIRST PERIOD WINDS BELOW SCEC LEVELS AND SCALE BACK SEA HEIGHTS
SLIGHTLY.

&&

.AVIATION...A LARGE BAND OF RAIN WILL CONTINUE TO WORK ITS WAY
ACROSS THE AREA OVERNIGHT. MVFR VSBY AND CIGS WILL BE COMMON, BUT
IFR OR LOWER CONDITIONS ARE EXPECTED TO DEVELOP LATER TONIGHT.
CLEARING FROM E TO W WILL OCCUR DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS WITH VFR AT THE TERMINALS BY 16-18Z.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES.
GA...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES.
FL...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALL ZONES EXCEPT...
     MADISON...TAYLOR...LAFAYETTE AND DIXIE.
GM...NONE.

&&

BARRY/WOOL
Hazardous weather outlook, Feb 22, 1:02 PM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EST FRI FEB 22 2008

...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 8 PM EST THIS
EVENING FOR PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND
PORTIONS OF THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
102 PM EST FRI FEB 22 2008 /1202 PM CST FRI FEB 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 8 PM EST THIS
EVENING FOR PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND
PORTIONS OF THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...

A STRONG LING OF SHOWERS AND THUNDERSTORMS EXTENDING NORTHEAST TO
SOUTHWEST WILL SLOWLY PUSH EAST ACROSS THE AREA THROUGH TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.
AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. IN ADDITION TO THE
SEVERE WEATHER...SOME OF THE RAINFALL MAY ONCE AGAIN BE QUITE
HEAVY. MANY LOCAL RIVERS ARE ALREADY RUNNING HIGH AND ADDITIONAL
RAINFALL IS LIKELY TO RESULT IN MORE FLOODING ISSUES. SEE LOCAL
FLOOD STATEMENTS FOR DETAILS ON HEIGHT AND TIMING OF RIVER CRESTS.
IN ADDITION TO THE RIVERS...WIDESPREAD RAINFALLS BETWEEN TWO AND
FIVE INCHES WITH LOCALLY HIGHER AMOUNTS OCCURRED ON THURSDAY.
AFTER THIS RAINFALL THE GROUND HAS BECOME SATURATED IN MANY
LOCATIONS MAKING THE THREAT OF FLOODING FROM LOCALIZED DOWNPOURS
HIGHER THAN NORMAL.

THERE IS A HIGH RISK OF RIP CURRENT TODAY ALONG THE EASTERN
FLORIDA PANHANDLE AND FLORIDA BIG BEND BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL EXIT THE FORECAST AREA SATURDAY BRINGING TO AN
END ANY LINGERING SHOWERS AND THUNDERSTORMS.

ANOTHER COLD FRONTAL PASSAGE DURING THE MIDDLE OF NEXT WEEK WILL
BRINGING ANOTHER CHANCE FOR A ROUND OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

MROCZKA/GIBBS

In the hours before

Special weather statement, Feb 22, 11:23 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EST FRI FEB 22 2008

FLZ014-230500-
GULF-
1023 PM CST FRI FEB 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GULF COUNTY...

* UNTIL 1100 PM CST/MIDNIGHT EST/

AT 1121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORT ST. JOE...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 45 MPH ARE POSSIBLE WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:33 PM ESTSpecial Marine WarningTAE57 min
Feb 22, 11:39 PM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty36 min
Feb 23, 1:29 AM ESTSevere Thunderstorm WarningTAEDixie31 min
Feb 23, 1:41 AM ESTSpecial Marine WarningTAE2 hr
Feb 23, 4:48 AM ESTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more25 hr
Feb 23, 5:06 AM ESTDense Fog AdvisoryTAECalhoun, Gadsden, Jackson, Jefferson, Leon, Wakulla4 hr
Feb 23, 10:17 AM ESTRiver Flood WarningTAEHolmes, Washington5 days
Feb 23, 12:09 PM ESTRiver Flood WarningTAEWalton13 hr
Feb 23, 1:19 PM ESTRiver Flood AdvisoryTAECalhoun24 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.